CaltechAUTHORS
  A Caltech Library Service

Regular Quantal Response Equilibrium

Goeree, Jacob K. and Holt, Charles A. and Palfrey, Thomas R. (2005) Regular Quantal Response Equilibrium. Experimental Economics, 8 (4). pp. 347-367. ISSN 1386-4157. https://resolver.caltech.edu/CaltechAUTHORS:20160303-161253717

[img] PDF - Submitted Version
See Usage Policy.

209Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20160303-161253717

Abstract

The structural Quantal Response Equilibrium (QRE) generalizes the Nash equilibrium by augmenting payoffs with random elements that are not removed in some limit. This approach has been widely used both as a theoretical framework to study comparative statics of games and as an econometric framework to analyze experimental and field data. The framework of structural QRE is flexible: it can be applied to arbitrary finite games and incorporate very general error structures. Restrictions on the error structure are needed, however, to place testable restrictions on the data (Haile et al., 2004). This paper proposes a reduced-form approach, based on quantal response functions that replace the best-response functions underlying the Nash equilibrium. We define a regular QRE as a fixed point of quantal response functions that satisfies four axioms: continuity, interiority, responsiveness, and monotonicity. We show that these conditions are not vacuous and demonstrate with an example that they imply economically sensible restrictions on data consistent with laboratory observations. The reduced-form approach allows for a richer set of regular quantal response functions, which has proven useful for estimation purposes.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1007/s10683-005-5374-7DOIArticle
https://rdcu.be/bPUKPPublisherFree ReadCube access
http://resolver.caltech.edu/CaltechAUTHORS:20170809-091351332Related ItemWorking Paper
ORCID:
AuthorORCID
Goeree, Jacob K.0000-0001-9876-3425
Palfrey, Thomas R.0000-0003-0769-8109
Additional Information:© 2005 Economic Science Association. Received June 27, 2004; Revised June 2, 2005; Accepted July 27, 2005. Financial support from the National Science Foundation NSF (SBR-0098400 and SES-0079301) and the Alfred P. Sloan Foundation is gratefully acknowledged. The paper has benefitted from discussions with Michelle Goeree, Philip Haile, Ali Hortacsu, David Levine, Angela Moore, Brian Rogers and Larry Samuelson. The Haile et al. (2004) paper inspired us to think more deeply about the restrictions implied by QRE models. We also acknowledge helpful comments from seminar participants at the 2003 ESA North American Meeting and the Nottingham workshop on “The Role of Experimental Methods in Economics,” an anonymous referee and the associate editors for this special issue.
Funders:
Funding AgencyGrant Number
NSFSBR-0098400
NSFSES-0079301
Alfred P. Sloan FoundationUNSPECIFIED
Subject Keywords:quantal response equilibrium; discrete choice models; reduced-form approach
Issue or Number:4
Classification Code:JEL Classification: D62, C73
Record Number:CaltechAUTHORS:20160303-161253717
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20160303-161253717
Official Citation:Goeree, J.K., Holt, C.A. & Palfrey, T.R. Exp Econ (2005) 8: 347. https://doi.org/10.1007/s10683-005-5374-7
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:65066
Collection:CaltechAUTHORS
Deposited By: Susan Vite
Deposited On:04 Mar 2016 23:02
Last Modified:03 Oct 2019 09:43

Repository Staff Only: item control page